Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 253, NWS Louisville, KY

July 20, 2018Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 7:34 PM EDT for Oldham County, Kentucky. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 7:34 PM EDT (23:34 UTC)
Expired
Jul 20, 2018, 8:00 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Oldham County, KY

The radar

The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:42 PM EDTHAIL 12 W Buckner, KY
Jul 20, 7:45 PM EDTTSTM WND DMGBrownsboro, KYREPORTED AT 7511 HWY 329 CRESTWOOD TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr
Jul 20, 7:22 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KLMK 202334
SVRLMK
KYC185-210000-
/O.NEW.KLMK.SV.W.0253.180720T2334Z-180721T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
734 PM EDT FRI JUL 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Oldham County in central Kentucky...

* Until 800 PM EDT.

* At 734 PM EDT, a severe thunderstorm was located near Prospect,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Prospect, Crestwood, Orchard Grass Hills, Pewee Valley, River
  Bluff, Demplytown, Centerfield, Buckner, Floydsburg and
  Ballardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 300 AM EDT for central
Kentucky.

LAT...LON 3837 8529 3831 8532 3830 8536 3831 8541
      3829 8541 3830 8542 3829 8543 3832 8553
      3834 8556 3833 8558 3835 8558 3836 8561
      3840 8555
TIME...MOT...LOC 2334Z 280DEG 34KT 3839 8566 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:11 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 20, 7:11 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
711 PM EDT Fri Jul 20 2018

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 445 PM EDT Fri Jul 20 2018

...Severe Weather Threat Will Continue...

Line/cluster of storms moving into the Bluegrass is starting to
trail cells in an east-west orientation. This will likely increase
the flood threat over the next few hrs, generally along/just south
of the Bluegrass Parkway.

Will have to closely watch southern Indiana heading into early
evening, as storms continue to re-develop over SE Indiana with good
evidence of a boundary trailing SW toward Louisville. Environment in
this area is especially favorable for tornadoes given LCL heights
around 750m and bullseyes of 0-1km shear and helicity. The only real
limiting factor is the debris cloudiness from earlier storms, but
with clear skies along and west of I-65, would expect the atmosphere
to recover quickly.

Bottom line is that this event is not over, and all need to remain
weather aware!

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Fri Jul 20 2018

Scattered storms, some severe, will continue to develop this evening
ahead of a cold front stretching from Indiana to the Ozarks. Will
account for these storms in the first few hours of the TAFs.

The overnight hours after the storms will be quiet with VFR
conditions, though southwest breezes will stay up around 7 knots.

On Saturday a secondary front dropping down from a surface low over
northern Indiana will cause scattered afternoon storms to develop
once again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...RAS
Long Term...RAS
Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
732 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

13

In the hours before

Local storm report, Jul 20, 7:14 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
714 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     1 SE EDMONTON           36.98N 85.61W
07/20/2018                   METCALFE           KY   EMERGENCY MNGR

            FIRE CHIEF REPORTS TREES, POWER LINES DOWN
            AND SHOP DESTROYED NEAR EDMONTON ALONG
            HIGHWAY 496. HIGHWAY 496 CLOSED DUE TO
            DEBRIS.

&&

CCM
Local storm report, Jul 20, 7:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 NNW MEMPHIS           38.49N 85.77W
07/20/2018  E0.88 INCH       CLARK              IN   PUBLIC

&&

SSC
Local storm report, Jul 20, 7:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 NNE BRADFORDSVILLE    37.56N 85.13W
07/20/2018  E1.00 INCH       MARION             KY   911 CALL CENTER

            NEAR BRADFORDSVILLE.

&&

CCM
Local storm report, Jul 20, 7:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 E HOBSON              37.42N 85.28W
07/20/2018  E1.75 INCH       TAYLOR             KY   PUBLIC

&&

SSC
Local storm report, Jul 20, 7:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     SAINT CATHERINE         37.70N 85.25W
07/20/2018                   WASHINGTON         KY   911 CALL CENTER

            TREES DOWN AT BARDSTOWN ROAD AND HIGHWAY
            152.

&&

CCM
Local storm report, Jul 20, 7:33 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
733 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW SAINT CATHERINE    37.69N 85.26W
07/20/2018  E1.75 INCH       WASHINGTON         KY   911 CALL CENTER

            GOLF BALL SIZE HAIL ALONG HIGHWAY 152.

&&

CCM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:30 AM EDTSpecial Weather StatementLMKOldham30 min
Jul 20, 6:38 AM EDTSpecial Weather StatementLMKFranklin, Scott, Shelby52 min
Jul 20, 8:42 AM EDTSpecial Weather StatementLMKHenry33 min
Jul 20, 9:17 AM EDTSpecial Weather StatementLMKHenry28 min
Jul 20, 9:35 AM EDTAreal Flood AdvisoryLMKFranklin, Scott115 min
Jul 20, 9:50 AM EDTSpecial Weather StatementLMKNicholas, Scott40 min
Jul 20, 10:29 AM EDTSpecial Weather StatementLMKBourbon, Scott31 min
Jul 20, 12:54 PM EDTSevere Thunderstorm WarningLMKMeade51 min
Jul 20, 1:53 PM EDTSevere Thunderstorm WarningLMKTrimble37 min
Jul 20, 1:57 PM EDTSpecial Weather StatementLMKScott33 min
Jul 20, 2:20 PM EDTSevere Thunderstorm WarningLMKJefferson70 min
Jul 20, 2:20 PM EDTTornado WarningLMKTrimble25 min
Jul 20, 2:21 PM EDTSevere Thunderstorm WarningLMKHardin, Meade24 min
Jul 20, 2:44 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade34 min
Jul 20, 3:01 PM EDTAreal Flood AdvisoryLMKJefferson3 hr
Jul 20, 3:09 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Shelby, Spencer36 min
Jul 20, 3:16 PM EDTSpecial Weather StatementLMKBullitt29 min
Jul 20, 3:17 PM EDTSpecial Weather StatementLMKShelby28 min
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer52 min
Jul 20, 3:34 PM EDTAreal Flood AdvisoryLMKScott3 hr
Jul 20, 3:38 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Scott, Shelby, Woodford37 min
Jul 20, 3:39 PM EDTTornado WarningLMKBullitt, Nelson51 min
Jul 20, 3:44 PM EDTSevere Thunderstorm WarningLMKHarrison, Nicholas, Scott31 min
Jul 20, 3:51 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Jessamine, Scott, Woodford39 min
Jul 20, 3:55 PM EDTSevere Thunderstorm WarningLMKBourbon, Scott, Woodford20 min
Jul 20, 3:58 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Spencer, Washington62 min
Jul 20, 4:08 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas37 min
Jul 20, 4:14 PM EDTTornado WarningLMKMercer, Nelson, Washington25 min
Jul 20, 4:19 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine, Madison26 min
Jul 20, 4:27 PM EDTFlash Flood WarningLMKHarrison3 hr
Jul 20, 4:29 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 20, 4:33 PM EDTSpecial Weather StatementLMKLarue27 min
Jul 20, 4:36 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Washington, Woodford24 min
Jul 20, 4:44 PM EDTAreal Flood AdvisoryLMKBourbon3 hr
Jul 20, 4:44 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington46 min
Jul 20, 4:52 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine, Madison38 min
Jul 20, 4:59 PM EDTSpecial Weather StatementLMKLarue31 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Garrard, Jessamine, Mercer, Washington and 1 more31 min
Jul 20, 5:09 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Jessamine, Madison, Mercer, Woodford3 hr
Jul 20, 5:12 PM EDTTornado WarningLMKMarion, Nelson, Washington26 min
Jul 20, 5:20 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison25 min
Jul 20, 5:21 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Taylor54 min
Jul 20, 5:26 PM EDTSpecial Weather StatementLMKAnderson34 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer30 min
Jul 20, 5:34 PM EDTSpecial Weather StatementLMKJessamine26 min
Jul 20, 5:37 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer, Washington38 min
Jul 20, 5:49 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison26 min
Jul 20, 5:56 PM EDTSpecial Weather StatementLMKMarion34 min
Jul 20, 5:57 PM EDTSpecial Weather StatementLMKWashington33 min
Jul 20, 6:01 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington17 min
Jul 20, 6:02 PM EDTSpecial Weather StatementLMKHart28 min
Jul 20, 6:05 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Washington40 min
Jul 20, 6:15 PM EDTSpecial Weather StatementLMKGarrard, Madison30 min
Jul 20, 6:18 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln, Marion42 min
Jul 20, 6:19 PM EDTSpecial Weather StatementLMKBourbon26 min
Jul 20, 6:24 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe36 min
Jul 20, 6:29 PM EDTTornado WarningLMKCasey, Lincoln61 min
Jul 20, 6:30 PM EDTAreal Flood AdvisoryLMKClark, Garrard, Jessamine, Madison3 hr
Jul 20, 6:43 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Green, Taylor32 min
Jul 20, 6:45 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Washington30 min
Jul 20, 6:52 PM EDTSevere Thunderstorm WarningLMKCumberland, Metcalfe, Monroe38 min
Jul 20, 6:56 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe49 min
Jul 20, 7:06 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln, Marion, Taylor24 min
Jul 20, 7:08 PM EDTSevere Thunderstorm WarningLMKTrimble37 min
Jul 20, 7:15 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Taylor30 min
Jul 20, 7:18 PM EDTSevere Thunderstorm WarningLMKOldham27 min
Jul 20, 7:24 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Monroe, Russell36 min
Jul 20, 7:29 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Lincoln31 min
Jul 20, 7:29 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe31 min
Jul 20, 7:42 PM EDTSevere Thunderstorm WarningLMKAdair, Taylor33 min
Jul 20, 7:45 PM EDTSevere Thunderstorm WarningLMKOldham15 min
Jul 20, 7:54 PM EDTSevere Thunderstorm WarningLMKMeade23 min
Jul 20, 7:55 PM EDTSevere Thunderstorm WarningLMKOldham, Shelby35 min
Jul 20, 7:59 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.